Synthetic cannabinoid adverse reaction
Because of the variety of synthetic cannabinoids, the nonstandardization of formulas, variations in dosage, and the possibility of drugs taken in combination, findings vary. Clinical examination may reveal neurologic, psychiatric, cardiovascular, gastrointestinal, and other signs and symptoms. Behaviors have been characterized as "zombie like."
Health care providers should suspect synthetic cannabinoid use when adults, adolescents, or children present with findings consistent with cannabinoid use, most frequently central nervous system signs. These may include profuse sweating, agitation, ataxia, dystonia, dysarthria, excitability, restlessness, paranoia, aggressive behavior, hallucinations, somnolence, seizure, delirium, hypertension, hypokalemia, nausea, vomiting, conjunctival injection, tachycardia, bradycardia, and xerostomia.
Severe illness has been linked to use of synthetic cannabinoids contaminated with a vitamin K agonist, causing unexplained bleeding (eg, bruising, bleeding gums, nosebleeds, vomiting or coughing up blood, blood in urine or stool, excessive menstrual bleeding, and/or bleeding out of proportion to injury).
Severe or abnormal reactions, or acute intoxication with synthetic cannabinoids, may induce psychosis, acute kidney injury, myocardial infarction, cerebral ischemia, subarachnoid hemorrhage, hyperthermia, rhabdomyolysis, respiratory depression, coma, or death.
Management requires immediate intervention when critical findings are evident and supportive care for other presenting adverse effects. Sedation and a quiet environment may be helpful during extreme agitation. Anticonvulsants may help manage seizures. Mechanical cooling may be required for hyperthermia. Careful observation is required to prevent onset of life-threatening complications while patient is under care. Patients with mild reactions may be treated in the emergency room, but for severe intoxication or severe complications, the patient will typically require hospitalization. Once stabilized, the patient may be further evaluated and referred for substance abuse treatment.
T40.7X5A – Adverse effect of cannabis (derivatives), initial encounter
737335004 – Synthetic cannabinoid intoxication